Lithium sulfate poisoning treated with hemodialysis in a patient with normal renal function: a case report

Abstract

Lithium is the milestone of psychiatric patients’ therapy, in particular in bipolar disorder. Despite its high therapeutic efficacy, there are several side effects (renal, thyroid, parathyroid, dermatological) and management problems linked to its narrow therapeutic range, which exposes patients to a high risk of toxicity.

We describe the case of a male patient with bipolar disorder in therapy with lithium sulfate who developed a severe acute-on-chronic intoxication. He came to our attention in a somnolent state with lithemia >3 mEq/L and therefore underwent hemodialysis.

In view of the high toxicity of lithium, a timely and correct therapeutic choice is important to improve the patient’s outcome. In this context, considering lithemia, but also kidney function and the patient’s clinical status, it is necessary to consider extracorporeal treatments, of which hemodialysis is the most preferable.

 

Keywords: lithium, poisoning, dialysis, bipolar disorder

Sorry, this entry is only available in Italian. For the sake of viewer convenience, the content is shown below in the alternative language. You may click the link to switch the active language.

Introduzione

Dal 1949, data della sua scoperta, ad oggi il litio è la pietra miliare nel trattamento di disturbi psichiatrici, in particolare nella terapia del disturbo bipolare. Tuttavia, a fronte della sua elevata efficacia terapeutica, il litio presenta problematiche legate alla comparsa di effetti collaterali (renali, tiroidei, paratiroidei e dermatologici) e problematiche di gestione per la necessità di controllare in modo regolare il dosaggio plasmatico, dato il suo range terapeutico molto ristretto, che espone i pazienti ad un elevato rischio di tossicità [1]. L’incidenza della intossicazione da litio è infatti di 1/100 pazienti trattati per anno. Bisogna inoltre sottolineare che i valori di litiemia non sempre correlano con la clinica, pertanto i sintomi e la gravità dell’intossicazione ed il conseguente atteggiamento terapeutico variano a seconda di un’intossicazione acuta, acuta su cronica o cronica, in base alla dose assunta nonché alla presenza di fattori (sostanzialmente renali) che possono modificare la clearance del litio [1,2].

Scopo del nostro lavoro è descrivere un interessante caso clinico presentatosi presso la nostra struttura, un paziente psichiatrico con intossicazione acuta su cronica da litio.

 

La visualizzazione dell’intero documento è riservata a Soci attivi, devi essere registrato e aver eseguito la Login con utente e password.

Extracorporeal renal replacement therapies in lithium intoxication

Abstract

Drug poisoning is a significant source of morbidity, mortality and health care expenditure worldwide. Lithium, methanol, ethylene glycol and salicylates are the most important ones, included in the list of poisons, that may require extracorporeal depuration. Lithium is the cornerstone of treatment for bipolar disorders, but it has a narrow therapeutic window. The therapeutic range is 0.6-1.2 mEq/L and toxicity manifestations begin to appear as soon as serum levels exceed 1.5 mEq/L. Severe toxicity can be observed when plasma levels are more than 3.5 mEq/L. Lithium poisoning can be life threatening and extracorporeal renal replacement therapies can reverse toxic symptoms. Currently, conventional intermittent hemodialysis (IHD) is the preferred extracorporeal treatment modality. Preliminary data with prolonged intermittent renal replacement (PIRRT) therapies – hybrid forms of renal replacement therapy (RRT) such as sustained low efficiency dialysis (SLED) – seem to justify their role as potential alternative to conventional IHD. Indeed, SLED allows rapid and effective lithium removal with resolution of symptoms, also minimizing rebound phenomenon.

 

Keywords: lithium, drug toxicity, dialysis, sustained low efficiency dialysis (SLED)

Sorry, this entry is only available in Italian. For the sake of viewer convenience, the content is shown below in the alternative language. You may click the link to switch the active language.

Introduzione

Le intossicazioni sono un vasto gruppo di patologie di differente gravità determinate da esposizione ad un ampio numero di agenti causali, i cosiddetti veleni o tossici. Tale esposizione può avvenire per vie e con modalità diverse. Con il termine farmaco si indica qualsiasi sostanza che induca in un organismo, attraverso la propria attività chimica, modificazioni delle funzioni biologiche e quindi della funzionalità cellulare e degli organi. Se la modificazione indotta dal farmaco è positiva per la salute esso viene definito medicamento, se invece è dannosa si parla di tossico o veleno. La maggior parte dei farmaci presenti in commercio esercitano una funzione terapeutica a determinate dosi e divengono tossici a concentrazioni più elevate.

Le intossicazioni da farmaci rappresentano un’importante causa di morbilità e mortalità ed il loro trattamento richiede notevoli risorse economiche. Negli Stati Uniti, a partire dal 2008, si è registrato un progressivo incremento degli avvelenamenti da farmaci. Tale fenomeno costituisce ad oggi una delle prime cause di mortalità, determinando un numero di morti superiori a quelle attribuibili ad incidenti stradali [1]. Secondo i dati dell’American Association of Poison Control Centers (AAPCC), nel 2017 si sono registrati negli Stati Uniti 7.222 casi di intossicazione da sali di litio, 3.271 dei quali hanno richiesto l’accesso ad una struttura sanitaria, con un tasso di mortalità pari allo 0,03%; circa la metà dei casi riguardava soggetti con età inferiore o uguale a 20 anni [2]. Nel corso degli ultimi decenni, le intossicazioni da sali di litio, insieme a quelle da metanolo, glicole etilenico e salicilati, sono state tra le prime quattro cause di avvelenamenti per cui si è reso necessario il ricorso a trattamenti di depurazione extracorporea (renal replacement therapies o RRT) [3

La visualizzazione dell’intero documento è riservata a Soci attivi, devi essere registrato e aver eseguito la Login con utente e password.

Minimal change disease during lithium therapy: case report

Abstract

Lithium is a largely used and effective therapy in the treatment of bipolar disorder. Its toxic effects on kidneys are mostly diabetes insipidus, hyperchloremic metabolic acidosis and tubulointerstitial nephritis. Also, a correlation between lithium and minimal change disease has sometimes been described.

We report here the case of a patient with severe bipolar disorder on lithium therapy who, without any pre-existing nephropathy, developed nephrotic syndrome and AKI with histopathologic findings pointing to minimal change disease.

The patient was treated with symptomatic therapy; the discontinuation of lithium therapy resulted in the remission of AKI and of the nephrotic syndrome, thus suggesting a close relationship between lithium and minimal change disease.

 

Keywords: minimal change disease, lithium, nephrotic syndrome

Sorry, this entry is only available in Italian. For the sake of viewer convenience, the content is shown below in the alternative language. You may click the link to switch the active language.

Introduzione

La glomerulonefrite a lesioni minime è una delle principali cause di sindrome nefrosica idiopatica. Nella popolazione adulta rappresenta circa il 15% dei casi di sindrome nefrosica idiopatica, rappresentandone la terza causa, in ordine di importanza, dopo la glomerulonefrite membranosa e la sclerosi segmentaria e focale [1, 2, 3].  

La visualizzazione dell’intero documento è riservata a Soci attivi, devi essere registrato e aver eseguito la Login con utente e password.

Ultrasonography in chronic lithium nephropathy: a case report

Abstract

Lithium has always been used as a first-choice therapy in bipolar disorders. However, its therapeutic index is restricted by placing patients at risk of potential nephrotoxic effects ranging from polyuria, to Insipid Nephrogenic Diabetes, to chronic kidney disease with a slow reduction of renal function over time. The Nephrologist has the role to diagnose chronic lithium nephropathy, monitoring its evolution and optimizing the management of risks associated with the treatment. In fact, the main objective, to be shared with the psychiatrist, is to encourage the maintenance of therapy even in the presence of nephropathy. Renal ultrasound, a safe, repeatable and low-cost technique, is essential to pursue this goal as it not only confirms the diagnosis of chronic lithium nephropathy hypothesized on the basis of the history and clinical picture, but is also helpful in monitoring its evolution. In this paper, we report a case of chronic lithium nephropathy in order to analyze the etiopathogenesis of renal damage, the clinical-laboratory and histological picture and, in particular, the fundamental role of ultrasound imaging.

 

KEYWORDS: lithium, Insipid Nephrogenic Diabetes, polyuria, nephropathy, renal ultrasound

Sorry, this entry is only available in Italian. For the sake of viewer convenience, the content is shown below in the alternative language. You may click the link to switch the active language.

Introduzione

Il litio, elemento-traccia essenziale per la vita umana, è utilizzato in farmacologia clinica da oltre 50 anni quale valido trattamento nei disturbi bipolari per la comprovata efficacia e il basso costo [1], nonostante i potenziali effetti nefrotossici nei pazienti in terapia cronica che vanno dalla poliuria, al Diabete Insipido Nefrogenico (DIN), sino alla malattia renale cronica (MRC) con riduzione progressiva del GFR [2, 3]. 

La visualizzazione dell’intero documento è riservata a Soci attivi, devi essere registrato e aver eseguito la Login con utente e password.